Newton's method and Morse index for semilinear elliptic PDES

John M. Neuberger, James W. Swift

Research output: Contribution to journalArticlepeer-review

29 Scopus citations


In this paper we primarily consider the family of elliptic PDEs Δu + f(u) = 0 on the square region Ω = (0, 1) × (0, 1) with zero Dirichlet boundary condition. Following our previous analysis and numerical approximations which relied on the variational characterization of solutions as critical points of an "action" functional, we consider Newton's method on the gradient of that functional. We use a Galerkin expansion, in eigenfunctions of the Laplacian, to find solutions of arbitrary Morse index. Taking f′(0) to be a bifurcation parameter, we analyze the bifurcations from the trivial solution, u ≡ 0, using symmetry arguments and our numerical algorithm. The Morse index of the approximated solutions is provided and support is found concerning several existence and nodal structure conjectures. We discuss the applicability of this method to find critical points of functional in general.

Original languageEnglish (US)
Pages (from-to)801-820
Number of pages20
JournalInternational Journal of Bifurcation and Chaos in Applied Sciences and Engineering
Issue number3
StatePublished - Mar 2001

ASJC Scopus subject areas

  • Modeling and Simulation
  • Engineering (miscellaneous)
  • General
  • Applied Mathematics


Dive into the research topics of 'Newton's method and Morse index for semilinear elliptic PDES'. Together they form a unique fingerprint.

Cite this